I started taking Forteo injections about 3 weeks ago and had experienced no side effects.
This past Monday, I was rushed to ER with what ER physicians think was a kidney stone that I passed. It was quite literally gut-wrenching.
I noticed the package inserts for Forteo mention that you should tell your doctor if you have or have had kidney stones. I told the rheumatologist who prescribed the Forteo, and she is saying that the company advises caution for awhile if you have had a kidney stone episode. Then I could restart maybe in a week. Basically it's up to me. She had recommended Forteo because my T-score is so low (-3. and because it is the only drug that actually builds bone.
But I don't have a really good feeling about taking Forteo anymore. I had no prior history of kidney stones, but could a stone form so quickly after starting Forteo? That is an experience I do not care to repeat ever.
It could just be mere coincidence. I am 63 and know that I do not consume enough liquid/ water. I also followed up with a urologist who just recommended the usual 8-10+ glasses of water a day to keep the kidneys flushed out. He wasn't really familiar with Forteo.
Has anyone heard of an association between Forteo and kidney stones? Would you resume taking the Forteo injections?
I have tried Fosamax before, but it caused stomach problems. I feel like I should take something because my T scores are so very bad. I welcome any comments.
Thanks for your reply. I am taking Citracal D3 which is Calcium citrate, 600 mg twice a day. I also take 1000 units of Vitamin D daily.
My rheumatologist said the company (Lily I guess) recommends that people with kidney stones use caution around the time of a kidney stone. Maybe stop taking it for a week. Then resume. This doesn't give me a really good feeling, so I'm still trying to decide what to do.
I'm going to ask my OB/GYN her opinion. I'll just get several opinions and then decide whether to continue the FOrteo.View Thread
The opinions expressed in WebMD User-generated content areas like communities, reviews, ratings, or blogs are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. User-generated content areas are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatments or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service, or treatment.
Do not consider WebMD User-generated content as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.